Hail, Taos
- When
- May 16, 2:00 PM MST
- Where
- Taos County, Tres Piedras
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.650, -105.970
A weak upper level disturbance combined with a fresh supply of low level moisture to trigger an isolated severe thunderstorm in Tres Piedras.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level disturbance combined with a fresh supply of low level moisture to trigger an isolated severe thunderstorm in Tres Piedras.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 10:15 AM MST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1115 AM MDT SAT MAY 16 2009 .UPDATE... EAST CANYON WIND STILL GOING STRONG ACROSS THE MIDDLE RIO GRANDE VALLEY. HAVE EXTENDED THE WIND ADVISORY THROUGH 3 PM. EXPECT WINDS TO DECREASE DURING THE LATE AFTERNOON HOURS...THOUGH THEY MAY BRIEFLY PICK BACK UP DURING EARLY TO MID EVENING. HAVE ALSO LOWERED TEMPERATURES FROM THE ABQ AREA THROUGH THE EASTERN PLAINS WHERE MOST LOCATIONS IN THE EAST ARE STILL UNDER THICK LOW CLOUDS AND COOLER AIR CONTINUES TO FILTER INTO ABQ. OTHERWISE ADJUSTED OTHER GRIDS TO REFLECT CURRENT TRENDS. NEW WIND ADVISORY ALREADY ON THE STREET. ZONES OUT SHORTLY. 34 && .PREV DISCUSSION...631 AM MDT SAT MAY 16 2009... A SECONDARY SURGE OF STRONG PRESSURE RISES HAS BEGUN TO IMPACT MAINLY THE MIDDLE RIO GRANDE VALLEY. THIS HAS CAUSED AN UPTICK IN WIND SPEEDS IN ZONE 109. EASTERLY WINDS OF 30 TO 35 MPH WITH OCCASIONAL GUSTS TO 50 MPH ARE EXPECTED THROUGH LATE MORNING. WINDS WILL SUBSIDE BY MIDDAY AS THE SURFACE PRESSURE GRADIENT RELAXES. KW && .PRELIMINARY POINT TEMPS/POPS UPDATE... FARMINGTON...................... 84 49 86 49 / 5 10 0 0 GALLUP.......................... 81 41 82 42 / 20 20 5 5 GRANTS.......................... 77 41 82 44 / 20 20 10 10 GLENWOOD........................ 88 52 85 53 / 30 20 10 10 CHAMA........................... 70 33 75 36 / 30 20 5 5 LOS ALAMOS...................... 68 40 76 45 / 20 20 5 5 RED RIVER....................... 62 33 69 35 / 20 20 10 10 TAOS............................ 67 36 76 39 / 20 20 5 5 SANTA FE........................ 69 40 75 45 / 20 20 5 5 SANTA FE AIRPORT................ 70 42 78 49 / 20 20 5 5 ESPANOLA........................ 72 45 82 45 / 20 20 5 5 ALBUQUERQUE HEIGHTS............. 73 49 82 58 / 10 10 5 5 ALBUQUERQUE VALLEY.............. 74 48 84 54 / 10 10 5 5 ALBUQUERQUE FOOTHILLS........... 73 48 82 57 / 10 10 5 5 ALBUQUERQUE WEST MESA........... 74 50 83 56 / 10 10 5 5 SOCORRO......................... 80 52 84 54 / 20 10 5 5 SANDIA PARK/CEDAR CREST......... 69 39 76 49 / 20 10 5 5 MORIARTY/ESTANCIA............... 61 41 79 46 / 20 20 5 5 CARRIZOZO....................... 73 44 80 54 / 30 20 5 5 RUIDOSO......................... 58 42 72 51 / 20 20 10 10 RATON........................... 62 38 77 43 / 20 10 5 5 LAS VEGAS....................... 56 33 72 45 / 20 20 5 5 ROY............................. 59 45 71 48 / 30 5 5 5 CLAYTON......................... 62 41 75 50 / 20 5 5 5 SANTA ROSA...................... 61 44 78 53 / 40 10 5 5 TUCUMCARI....................... 61 44 80 52 / 30 5 5 5 FORT SUMNER..................... 62 46 77 52 / 40 10 5 5 CLOVIS.......................... 60 44 75 49 / 40 10 5 5 PORTALES........................ 61 45 76 49 / 40 10 5 5 ROSWELL......................... 66 48 77 54 / 40 10 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ009. && 34
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1039 AM MDT SAT MAY 16 2009 NMZ001>021-026-171200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 1039 AM MDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG EAST CANYON WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO 50 MPH WILL PERSIST THROUGH MID AFTERNOON ACROSS THE MIDDLE RIO GRANDE VALLEY. THESE STRONG WINDS ARE EXPECTED SLOWLY DIMINISH DURING THE LATE AFTERNOON HOURS. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN PORTIONS OF NEW MEXICO THIS AFTERNOON. SOME OF THE STORMS COULD BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 144 PM MDT SAT MAY 16 2009 NMZ002-004-162015- NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANGRE DE CRISTO MOUNTAINS- 144 PM MDT SAT MAY 16 2009 ...STRONG THUNDERSTORMS MOVING OVER NORTHWEST TAOS COUNTY... AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES NORTH OF TRES PIEDRAS. MOVEMENT WAS SOUTH SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE LAMA...TRES PIEDRAS AND SUNSHINE VALLEY. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 151 PM MDT SAT MAY 16 2009 NMZ008-162015- WEST CENTRAL MOUNTAINS- 151 PM MDT SAT MAY 16 2009 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST MCKINLEY AND NORTHWEST CIBOLA COUNTIES... AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 55 MPH 7 MILES SOUTH OF MCGAFFEY. MOVEMENT WAS SOUTH AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE PESCADO...RAMAH AND UPPER NUTRIA. 44
The Albuquerque radar (KABX), 184 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159217.